Hail, Cuyahoga
- When
- September 1, 2:20 AM EST
- Where
- Cuyahoga County, Mayfield Hgts
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -81.500
Penny sized hail was observed.
A warm front lifted north across the Upper Ohio Valley. Showers and thunderstorms developed in association with this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across the Upper Ohio Valley. Showers and thunderstorms developed in association with this front. A couple of the stronger thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 1, 12:04 AM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 104 AM EDT THU SEP 1 2011 .SYNOPSIS... A WARM FRONT IS EXPECTED TO SLOWLY LIFT NORTHEAST ACROSS THE LOCAL AREA THURSDAY NIGHT INTO FRIDAY. A COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY...LINGERING INTO SUNDAY. COOLER...FALL- LIKE WEATHER IS FORECAST FOR THE LABOR DAY HOLIDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A LINE OF SHOWERS EXTENDS FROM WESTERN LAKE HURON SOUTH ACROSS WESTERN LAKE ERIE. THIS ACTIVITY APPEARS TO BE ASSOCIATED WITH A SMALL AREA OF POSITIVE VORTICITY MOVING EAST ACROSS THE AREA. THE FEATURE HAS SOME MOISTURE ASSOCIATED WITH IT AS WELL. THE LINE SHOULD CONTINUE TO MOVE EAST ACROSS THE REGION THIS EVENING. THE QUESTION IS WHEN AND WHERE WILL THE NEXT FEW CELLS DEVELOP. WARM FRONT APPEARS TO BE WEST TO EAST ACROSS LAKE ERIE AT THIS TIME AND THE FORECAST AREA IS NOW IN THE WARM SECTOR. SO...AT ANY TIME...SHOWERS AND THUNDERSTORMS COULD POP UP. TEMPERATURES ARE SLOWLY DROPPING A DEGREE OR TWO TOWARD FORECAST MINS IN THE UPPER 60S. STILL EXPECTING LOWS TO BE MET OVERNIGHT. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... UNSURE HOW LONG ANY MORNING SCATTERED SHOWERS/TS MAY LINGER THURSDAY. MODELS WANT TO PAINT SOME QPF INTO THE AFTERNOON. FORECAST WILL PULL THE PRECIP CHANCES AWAY WITH TIME IN THE AFTERNOON. WARM FRONT STILL IN THE VICINITY SO CAN NOT CLEAR IT OUT TOO QUICK. WITH ENOUGH BREAKS IN THE SKY COVER OUT WEST...TEMPS WILL WARM INTO THE UPPER 80S. GENERALLY 80-85 ELSEWHERE WITH EARLY SHOWERS. MILD THURSDAY NIGHT. WARM FRONT THROUGH BY FRIDAY MORNING AND UNDER THE RIDGE DID NOT FORECAST MORE THAN A 20 PERCENT CHANCE FOR FRIDAY DURING THE DAY. TEMPERATURES WILL PEAK AROUND 90 FRIDAY AND THE HUMIDITY WILL BE UP. THE COLD FRONT WILL BE SLOWLY SINKING SOUTH ACROSS THE GREAT LAKES FRIDAY NIGHT...REACHING THE SHORES OF LAKE ERIE EARLY SATURDAY MORNING. UNFORTUNATELY IT LOOKS LIKE THIS FRONT WILL GET HUNG UP IN THE VICINITY AND WILL HAVE TO HAVE AT LEAST SCATTERED SHOWERS/TS IN THE FORECAST BOTH SATURDAY AND SUNDAY. WILL HAVE TO KEEP AN EYE ON RAINFALL AMOUNTS AND ANY TRAINING WITH THE SLOWING/STALLING FRONT. TEMPERATURES SATURDAY WILL BE DEPENDENT UPON COVERAGE OF PRECIP AND FRONTAL LOCATION...AND HAVE LOWERED TEMPS SOME ACROSS THE NORTH. WILL STILL HOLD ONTO SEASONAL TEMPS...UNTIL MONDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE EXTENDED FORECAST STARTS WITH BOTH THE GFS AND ECMWF SHOWING AN UPPER LEVEL TROF AND ASSOCIATED SURFACE FRONT MOVING THROUGH THE GREAT LAKES ON SUNDAY. THE GFS IS SLOWER AND DEEPER WITH THE UPPER SYSTEM AND MAINTAINS A HINT OF PCPN OVER THE FORECAST AREA ON MONDAY. THE ECMWF IS FASTER AND NOT AS STRONG WITH THE SYSTEM MOVING IT EAST ON MONDAY. THE CURRENT FORECAST HAS LOW CHANCE PCPN FOR MONDAY WHICH I WILL KEEP AT THIS TIME AND ADJUST AS FURTHER RUNS DICTATE. HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY. THE MODELS SEEM TO BE HAVING A DIFFICULT TIME BY MID WEEK. THE GFS DEVELOPS AN UPPER LEVEL LOW OVER THE EAST COAST BY WEDNESDAY. THE MODEL SUGGESTS THIS SYSTEM WILL INTERACT WITH THE REMNANTS OF A TROPICAL SYSTEM AND RETROGRADE TOWARD THE EASTERN SECTIONS OF THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY. THERE IS A LOT OF UNCERTAINTY IN THE LATER SECTIONS OF THE EXTENDED FORECAST AT THIS TIME AND I WILL KEEP CONDITIONS DRY. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... WEAK SHORT WAVE MOVING ACROSS THE LOWER GREAT LAKES IN A FAIRLY MOIST AIRMASS TOUCHING OFF A FEW SHOWERS AND THUNDERSTORMS ACROSS MAINLY LAKE ERIE...NERN OHIO AND NWRN PA EARLY THIS MORNING. WILL CONTINUE THIS THROUGH THE NIGHT AT KERI AND KYNG AND HAVE IN VCNTY AT KCLE AND KCAK. UPPER RIDGE BUILDS INTO THE AREA ON THURSDAY. AIRMASS BECOMES VERY UNSTABLE ESPECIALLY DURING THE AFTERNOON FROM THE WEST. LOOKING AT FORECAST SOUNDINGS HOWEVER...THE AIRMASS IS ALSO CAPPED. SO FOR NOW WILL NOT HAVE ANY AFTERNOON CONVECTION IN THE FORECAST. OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. SHOWERS ARE LIKELY ACROSS NE OH/NW PA ON MONDAY. && .MARINE... A WARM FRONT LIFTING ACROSS THE LAKE WILL CAUSE A RELATIVELY LIGHT (15 KNOTS OR LESS) EAST TO SE FLOW TO TURN S TO SW THROUGH MIDDAY THU THEN CONTINUE INTO SAT NIGHT BEFORE VEERING W THEN NW WITH THE PASSAGE OF A COLD FRONT SUNDAY. THE NW FLOW SHOULD GET STRONG ENOUGH FOR A SCA SUN NIGHT INTO MON. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...OUDEMAN NEAR TERM...LOMBARDY SHORT TERM...OUDEMAN LONG TERM...GARNET AVIATION...TK MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 509 AM EDT WED AUG 31 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-010915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 509 AM EDT WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 32 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny sized hail was observed.
Thunderstorm winds downed several trees in the Burton area.
Penny sized hail was observed.
Thunderstorm winds snapped several trees in a wooded area south of Hayesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344943, 344945, 344944, 344948.